This week I began having heart palpitations and stabbing headaches. I checked around the web to see if these were common side effects when one is supplementing with T3 (Liothyronine). Anecdotally, numerous people in various groups and forums report anxiousness, heart palpitations, anxiety attacks…but many people say it’s transitory.
I also checked my Medscape App (which, incidentally, was recommended to me by a pharmacist friend of mine for learning about the effects of various medications). Medscape says that for hypothyroidism an initial dose of 25mcg per day is typical, and can be raised by 25mcg each week if necessary to 75mcg/day. I was taking 25mcg a day, so I wasn’t on a terribly high dose. Under “Adverse Effects” the following are listed as occurring in less than 1% of users: insomnia, nervousness, tremor, cramps, diarrhea, and changes in menstrual cycle. In the “Frequency Not Defined” (in other words, we don’t know how many people have this experience) the following adverse side effects are listed: arrhythmias, headache, sweating. I guess I’d fall into the frequency not defined column.
Anyway, I stopped taking it. I tapered down over a 3 day period from 25mcg –> 18 –> 6 –> 0. I was feeling unwell even on 6mcg. I’ve felt better in the 3 days since I stopped taking it.
I am starting to think I’ve been a little too carefree in my approach to putting foreign substances in my body.
Another case in point: Yesterday I was perusing Facebook. I’m a member of several health-oriented Facebook groups, including one devoted to Iodine Supplementation and one based on the work of Ray Peat. In the Ray Peat group yesterday a very thoughtful commenter asked the following:
Hm…this post suggests that Ray Peat is not in favor of iodine supplementation. A little research on this suggests that indeed this is the case. Apparently in an interview, Dr. Peat stated the following in response to the question, “Is iodine supplementation safe and, if not, is there a safe amount of supplemental iodine?”
“A dosage of 150 mcg (micrograms, not milligrams, e.g., ug not mg) is a safe amount of iodine. There are excellent references describing the effect of a moderate iodine excess (even below a milligram per day) on the thyroid. An iodine deficiency can cause hypothyroidism (rare now), but so can an excess. Iodine deficiency is an unusual cause of hypothyroidism, except in a few places, like the mountains of Mexico and China, and the Andes.
Most goiters now are from estrogen-like effects, but they used to be from iodine deficiency. Chronic excess iodine tends to cause thyroiditis, regardless of the gland’s size. The amounts used by Abraham and Flechas are much larger than this — very toxic doses, enough to cause severe thyroid problems.”
Well, that’s interesting. I have not done an exhaustive review of the available research on iodine or anything, but I had never heard anyone say anything like this, whereas there are many testimonials online as to the benefits of iodine supplementation, and many people in my iodine group on facebook have been helped immensely by it.
So this spurred more research. I ended up spending hours researching iodine and it’s effects – positive and negative – when used in high doses (which for my purposes are >1mg – basically far more than is required to avoid goiter). I came across a number of peer reviewed articles that suggest there is significant risk in supplementing with Iodine, including risk of hypothyroidism and Hashimoto’s (autoimmune thyroid disease): here, here, here, here, here, here, here, here, here, here, here, here, here, here, here, here, here, here, here, here, and here.
Well, score one for Ray Peat.
In case I haven’t been clear, SUPPLEMENTING WITH IODINE CAN BE DANGEROUS TO YOUR HEALTH.
I got on my iodine Facebook page and asked if anyone knew of peer reviewed research refuting or contradicting the results of these studies. They got mad at me and shamed me until I left. I guess that’s why you never hear the other side of the story.
Anyway, won’t be supplementing with iodine anytime soon. I’m sure it’s helped many, many people, but that doesn’t mean it’s without risk. Great risk, in some cases. This is the downside of medicating oneself based on researching anecdotes from the internet or following someone’s protocol just because he or she has an M.D.
Question Everything. And always do your own research.
There are other changes too in my world. I’ll talk about those tomorrow.